Generally when Fentanyl is prescribed, a breakthrough opiate is prescribed such as Oxycodone or Morphine along with it. The patient using the Fentanyl Patch generally has significant pain and requires more pain relief than the OTC meds can give.
In your case, you should be up front with your pain issues and tell the Doctor that you need additional meds to help with the pain. Don't be afraid to tell the Doctor that you need something stronger than the OTC. However, Do not tell the Doctor specifically what you want. Let the Doctor make that choice.
I'm sure that if you go about it in this manner, you should be alright. Make the Doctor realize just how uncomfortable you are.
Please take care and good luck.
Thank you for your suggestions. I appreciate your perspective on my situation and it is very helpful to have an outside opinion from someone who has lived with long-term chronic pain.
My goal has always been to find out what is wrong with me and then do whatever is necessary to fix the underlying cause of my disorder. To that end, I've sought out specialists in dermatology and wound care but I have yet to visit a physician who specializes in pain management. In fact, a constant refrain from the doctors and nurses I have visited is that they would much rather let another office prescribe for pain: "we don't deal with pain meds here--talk to your surgeon/regular doctor/wound care doctor."
Perhaps it would be helpful if I insisted that a pain management physician at Johns Hopkins be added to the team of doctors and nurses already supervising my care. That might help alleviate the disjointed, ad hoc approach that other doctors have taken.
Finally, you mention that I should not request specific medications when I visit my doctor. I'm not a physician, but pharmacology is a hobby and perhaps I sent the wrong message in the past by demonstrating a more-than-cursory knowledge of commonly prescribed narcotics. I'll take your advice for my next meeting.
I am sorry that you are going through so much right now. I think a "diagnosis" is crutial as you said. It sounds like you are working with the best at Johns hopkins, but please do insist on a Pain Specialist as part of your team. It's essential that your pain be under control so you can think straight, not be too depressed and have one person who knows how much your pain affects your days and nights and activities. I too believe it is customary to prescribe a short term narcotic along with the long term narcotic. The Pain Management Doc, should know what to prescribe for you. I too suffer from chronic back pain, and no cartlidge left in my knee and we are working to find the right break-thru pain meds now. I've tried hydro5/ and that doesn't seem to help at all. I'll try not to tell him what to give me, because I too do alot of research. I'll be a patient patient.
Have a good day.
Welcome to the Pain Mangement Forum. I wanted to take this opportunity to thank you for serving our great country before I responded to your post. It's courageous men and women like you that keep our country free. Thank you.
Mollyrae is absolutely correct. It is normal to have a long acting pain medication and a med for break-through pain. You should not be seen as a drug seeker for informing your physician that your pain is not controlled.
It can raise red flags when a patient requests a certain pain medication. Just explaining the pain you are experiencing and discussing it with the physician should spur him/her to order something for break-through pain. If by some chance it does not bring it up again at the end of your appointment and ask what he/she suggests.
I will also do some searching on your condition to see if I can learn anything about it. A very close relative of mine is recently retired from the military and the couple are still employed at a military facility. Please keep in touch and let us know how you are doing. We will look forward to your updates with interest.
Jules1 and Tuck,
Thank you both very much for your comments. Tuck--the support of my family, friends and community meant a great deal to me when I was living overseas. Your kind words mean a lot to me and demonstrate that America hasn't forgotten about the people still serving "downrange."
My medical team at Johns Hopkins has been remarkable, and I would not hesitate to recommend their facility to anyone in need of help. In addition to their impressive record of collective medical achievements, the doctors and staff have treated me with respect and compassion. My primary physician at Hopkins, an assistant professor, always replies to my emails within 24 hours even on the weekend and came to the hospital on her day off to sit in on consultations with other specialists.
Their initial hypothesis is that I have a compromised immune system (probably Hyperimmunoglobulin E Syndrome) that was complicated by atopic dermatitis with hidradenitis suppurativa, widespread eczema and secondary fungal and systemic bacteriological infections. Even though I may have carried some of those conditions my whole life, living with heat, dust and lack of regular hygiene in Iraq may have exacerbated the problems and established a chain reaction.
Finally, I would like to add that I have been struck by the diverse range of illness that affect people in this form. I realize that I may be lucky by comparison and I look forward to the day when we're all pain free.
There is a condition called leishmaniasis that is caused by a sand fly that some of our returning troops have contacted. There are all grades of this condition. The military relative that I spoke have have provided me with this information. They remain active in military concerns. He is a retired (high ranking Sargent or something like that) now working as a civilian at a large military base and she is an active RN.
The insect carries a parasite that causes a flesh-eating disease called leishmaniasis. I am not saying that you have this condition but I thought you may find it of interest.
Though rarely fatal, the disease produces rotting open sores on the skin. Infected troops must be evacuated to hospitals in urban areas for treatment and lengthy convalescences.
I have sent you PM with several links and articles on this condition. I hope this is helpful.
Tuck--thank you for your advice. I'll be sure to raise the possibility of leishmaniasis at my next appointment.
I spoke with a nurse on Monday to receive the results of a culture that had come back and I was prescribed some antibiotics. During the call, I mentioned to the nurse that I had been using a different brand (Sandoz) of fentanyl transdermal patches that seemed to be falling off my skin before the end of their 72 hour effectiveness. I asked if I could bring my unused fentanyl patches in to the office for destruction and then receive a prescription for an equal number of patches, which I would then fill with my preferred (Mylan) brand that has adhered more consistently to my skin. I also mentioned that I was still experiencing breakthrough pain, as I wrote above, and that I would appreciate the opportunity to talk with my physician at my next scheduled appointment about pain management.
The nurse called me back today to say that she had spoken with the physician. The physician apparently said that he had been surprised at our last appointment when I didn't ask for a stronger fentanyl prescription because my medical condition appeared to be extraordinarily painful. He wrote a prescription for an additional 30 day supply of fentanyl transdermal patches at double the old dose (now 50 mcg/hr), but he did not write a prescription for any short-acting breakthrough pain medication.
I believe that I was receiving adequate pain control for 80% of time when I was using only 25 mcg/hr fentanyl. I am concerned that the side effects I had been experiencing on 25 mcg/hr fentanyl (nausea, occasional vomiting, decreased appetite and insomnia) will increase, and I may be putting myself at greater risk of dependence or narcotic addiction. Nor am I entirely confident that the increased fentanyl dosage will eliminate my breakthrough pain.
I will be scouring other parts of the forum for advice on how to deal with nausea caused by fentanyl, and I would appreciate any new advice ahead of my appointment with the physician next week. I realize that I am not a physician and my doctor may be seeing some indication that a traditional breakthrough pain medication like transmucosal fentanyl (actiq) is inappropriate for my situation.
Thank you all very much for your answers and your support. I sincerely appreciate the help of everyone who has commented above.
I think your physician is attempting to control your pain and trying to eliminate your need for break through medications. However it has been found that you cannot eliminate all of the pain and staying at a lower dose of one of the Big Dog meds with another narcotic for break through pain is usually the best way to approach pain management.
Is your physician a PMP? If not I would humbly suggest that you request to a consult with a PMP. I agree with your concerns.
Best of Luck....and please keep us posted.